View Full Version : dextroamphetamine (generic) + acne, ritalin (generic)


j199403
12-15-16, 10:43 PM
Hi guys,

I have been diagnosed of ADD for almost 1 year now. I've been taking dextroamphetamine in its generic form for about 6 months now. Into my 4th month of taking it, I started experiencing massive breakouts. As the time period coincided with final exams at school, I thought the breakouts were from a lack of stress and sleep.

After finals, I stopped taking the medication for about a month since as a break. I noticed that my skin began clearing as I also received treatment through facials (extractions, etc). When my skin started recovering, I started taking the medication again. Since then, I've noticed that I will experience break outs every time I take the medication.

I guess the question is if any of you have noticed this correlation? If so, have you guys tried dexedrine in its brand form or other brand forms of dextroamphetamine and noticed the same effects?

I've tried other medications including Ritalin, Adderall and Vyvanse but none of them beat dex in terms of its ability to help with my ADD symptoms. I've recently re-trialed ritalin (in its generic form) but noticed that I get really bad headaches and fatigue while on it -is this something else you guys have experienced?

jkimbo
12-15-16, 10:47 PM
How bad are the breakouts? Would hydrocortisone clear it up? Or would you need prescription strength?

Little Nut
12-15-16, 11:52 PM
No acne for me. I have a couple of classic side effects that I communicated to my Doc that I just live with because otherwise the Dex works well FOR ME. Sounds like other than the acne it works really well for you. As long as Dexedrine causing acne isn't indicative of something more serious, I would talk to my Doc about going to a dermatologist to treat the symptoms and to make sure it is not caused by something else other than Dexedrine.

If you end up having to switch meds, maybe focalin would be worth a try. That is my "plan b" if I ever have to walk away from dexedrine.

Hope it works out for you, J. Let us know how it goes. Regards, -LN

j199403
12-16-16, 06:17 PM
the break outs are really bad on my forehead. They would be pretty deep bumps. And I've tried hydrocortisone, it calms it down but doesn't prevent more from forming.. and even then I'd need to see an aesthetician to get it extracted.

i've seen a dermatologist before but it wasn't exactly helping. I wasn't responding well to the antibiotics (made me break out worse), and topicals didn't do much either. As I mentioned before, the minute I go off the meds and wait a couple of days my skin becomes clearer. So that's why I think that its definitely the dex. I do however take the generic so I was wondering if anyone takes the brand here or have tried both and noticed a different in side effects on them?

Just tried ritalin for the pst 2 days as a retrial with my doc - the side effects are unbearable. I was prescribed 10mg. but after taking it in the morning I couldn't feel anything so took another 5mg. within an hour I had massive headaches and then I started crashing within 2 hours, with extreme fatigue. I was literally falling asleep on it. With my doctor's advice I tried taking another 5mg - that helped with the fatigue, but the same thing happened within about 2 hours. Not to mention 5mg didn't do much. It made me more awake but did not help with productivity. I slept the whole night (overslept actually), and I tried to take a break from it today but I've been experiencing headaches + fatigue.

Little Nut
12-17-16, 11:20 AM
So the dexedrine is causing the Acne. (You've ruled out other meds you're taking and any other underlying medical conditions?) Did you talk to the dermatologist about why he/she cannot effectively treat your acne? (They have many tools at their disposal for this.)

Anywho;

Trying a different brand when your prescription runs out should be easy enough to check. Personally I see no differences with the the different manufacturers I have tried. (It was different manufactures and not rebranded.)
Assuming Dexedrine is the only cause and the dermatologist is unable to reasonably treat the acne, I think you're stuck with living with the acne or trying something new. I would try Focalin and cross my fingers it will work better than the Ritalin. IIRC there have been posts about focalin working well in cases where there were issues w/ Ritalin.
Worst case is you trying a different class of med. There are many other treatments for ADHD other than the psychostimulants. Different risks, but effective ones.


Best Wishes, -LN